End of year photo quiz. November/December 2013 – 256 (1766): 36-37

End of year photo quiz 2013

05 Dec 2013

AUTHORS

Dr Nigel Stollery MB BS DPD, GP, Kibworth, Leicestershire and clinical assistant in dermatology, Leicester Royal Infirmary

Article

Case 1 Rash after a sore throat

Two weeks after this patient developed a sore throat a widespread rash appeared. The patient thought that this was chickenpox although she recalled having this before as a child. There were no vesicles but a thick scale was present on each lesion.

 A What is this condition called?

 B How is it treated?

 

Case 2 Granuloma annulare

 Granuloma annulare is a rare chronic skin condition caused by an autoimmune reaction. The lesions have a characteristic ring-shaped appearance.

 A Granuloma annulare can be divided into six subclasses, can you name three of them?

 

Case 3 Impetigo

After cutting her wrist this lady developed a crusted inflamed lesion that gradually increased in size. It was diagnosed as impetigo.

 A What is the cause of this condition?

 B Why is the name of the causative organism so appropriate?

 

Case 4 Henoch-Schönlein purpura

Henoch-Schönlein purpura is a small vessel vasculitis characterised by purpura, arthritis, abdominal pain and haematuria. In the majority of cases only supportive treatment is required. In more severe cases patients can develop end-stage renal failure.

 A What is the most common age group to be affected by this condition?

 B What percentage of patients will develop chronic symptoms?

 

Case 5 Slapped cheek disease

This childhood condition caused by erythrovirus, previously known as parvovirus B19, typically causes bright red cheeks with a slapped appearance. This rash generally develops a few days after a low-grade fever, headache and cold-like symptoms.

 A This condition is also called fifth disease, where does this name originate from?

 B What is the treatment of choice?

 

Case 6 Self-induced rash

A few days after buying a new moisturiser for dry skin on her legs this lady developed a papular rash on both legs. She was quite surprised and annoyed as the cream had been very expensive.

 A What is the likely cause of her symptoms?

 B What can she do to try to prevent this recurring apart from not using the cream?